Serum digoxin concentrations and clinical signs and symptoms of digoxin toxicity in the paediatric population
Brady S Moffett1, April Garner1, Troy Zapata1
11Department of Pharmacy,Texas Children's Hospital,Houston,Texas,United States of America.
Insights
Serum digoxin levels in children do not reliably predict digoxin toxicity. Monitoring serum digoxin concentration is not strongly associated with clinical signs and symptoms of toxicity in pediatric patients.
Area of Science:
- Pediatric Cardiology
- Clinical Pharmacology
- Toxicology
Background:
- Serum digoxin levels have limited utility in diagnosing digoxin toxicity in adults.
- Data on the usefulness of serum digoxin monitoring in children is scarce.
Purpose of the Study:
- To determine if serum digoxin concentrations correlate with signs and symptoms of digoxin toxicity in pediatric patients.
Main Methods:
- Retrospective review of pediatric patients (n=87) treated with digoxin.
- Analysis of serum digoxin concentrations, clinical signs, symptoms, and electrocardiogram findings.
- Defined toxic serum digoxin concentration as >2 ng/ml.
Main Results:
- 6.9% of patients had toxic serum digoxin concentrations (mean 2.6 ng/ml).
- Symptoms of digoxin toxicity occurred in 48.4% of patients, with nausea/vomiting most common.
- No significant difference in electrocardiogram abnormalities or toxicity signs/symptoms between patients with and without toxic serum digoxin concentrations.
Conclusions:
- Serum digoxin concentrations are not strongly associated with clinical signs and symptoms of digoxin toxicity in children.
- Current monitoring of serum digoxin levels may have limited value in pediatric practice.
Background:
Serum digoxin levels have limited utility for determining digoxin toxicity in adults. Paediatric data assessing the utility of monitoring serum digoxin concentration are scarce. We sought to determine whether serum digoxin concentrations are associated with signs and symptoms of digoxin toxicity in children.
Methods:
We carried out a retrospective review of patients 2 ng/ml).
Results:
There were 87 patients who met study criteria (male 46%, mean age 8.4 years). CHD was present in 67.8% and electrocardiograms were performed in 72.4% of the patients. The most common indication for digoxin toxicity was heart failure symptoms (61.5%). Toxic serum digoxin concentrations were present in 6.9% of patients (mean 2.6 ng/ml). Symptoms associated with digoxin toxicity occurred in 48.4%, with nausea/vomiting as the most common symptom (36.4%), followed by tachycardia (29.5%). Compared with those without toxic serum digoxin concentrations, significantly more patients with toxic serum digoxin concentrations were female (p=0.02). The presence of electrocardiogram abnormalities and/or signs and symptoms of digoxin toxicity was not significantly different between patients with and without serum digoxin concentrations (p>0.05).
Conclusion:
Serum digoxin concentrations in children are not strongly associated with signs and symptoms of digoxin toxicity.
More Related Videos
08:03Hybrid Cell Analysis System to Assess Structural and Contractile Changes of Human iPSC-Derived Cardiomyocytes for Preclinical Cardiac Risk Evaluation
Published on: October 20, 2022
08:28Methods for ECG Evaluation of Indicators of Cardiac Risk, and Susceptibility to Aconitine-induced Arrhythmias in Rats Following Status Epilepticus
Published on: April 5, 2011
Related Concept Videos
Pharmacokinetics in Pediatric Patients: Drug Distribution
Drug Dosing: Infants and Children
Pharmacokinetics in Pediatric Patients: Drug Excretion
Pharmacokinetics in Pediatric Patients: Overview and Drug Absorption
Pharmacokinetics in Pediatric Patients: Drug Metabolism
Heart Failure Drugs: Inotropic Agents
